Minnesota, 2019

Blizzard in Minnesota, April 10 to 12, 2019

April 10 to 12, 2019 · NWS FGF · 6 events in 6 counties and zones

From Thursday night into Friday, April 12th, the low finally turned northeast and tracked toward Duluth. Wind speeds were not intensely strong during this blizzard event, as most sites only gusted into the 40 to 45 mph range.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

From Thursday night into Friday, April 12th, the low finally turned northeast and tracked toward Duluth. Wind speeds were not intensely strong during this blizzard event, as most sites only gusted into the 40 to 45 mph range. This event did occur during the spring snowmelt flood, when many rivers and ditches were filled with water. This brought an additional threat of vehicles sliding off slippery roads into water filled ditches. Interstate 29 was closed in eastern North Dakota and Interstate 94 was closed from Jamestown, North Dakota, to Osakis, Minnesota. Many other roads were either closed or had travel not recommended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 10, 5:43 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 10, 5:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
643 PM CDT Wed Apr 10 2019

.UPDATE...
Issued at 643 PM CDT Wed Apr 10 2019

The light precipitation along the North and South Dakota border
is having a difficult time moving northward. Seeing a little white
in the fields from Havana to the Dakota Magic Casino. Elbow Lake
is finally reporting some light snow too. However, a lot of the
high resolution models do not show much northward advance to this
precipitation tonight. Therefore will trim back precipitation
chances tonight to areas south of the Interstate 94 corridor in
North Dakota and the highway 10 corridor in Minnesota. Do not
really expect much accumulation tonight, as it appears the better
push northward will hold off until Thursday morning. Therefore
will also remove any mention of blowing snow tonight.

&&

.SHORT TERM...(This evening through Friday)
Issued at 343 PM CDT Wed Apr 10 2019

Major winter storm continues to trend northwestward and have a
large impact on the forecast area.

While the main upper low is still spinning over western CO, precip
is lifting along a frontogenesis band across SD into southern MN.
There have been heavy snowfall rates in that band with some
convective elements. Some of the radar returns have entered the
far southern counties, but web cams show not too much reaching the
ground as there is a lot of low level dry air. High res model runs
have some QPF beginning to move into the far southern CWA this
evening, but then starts to fizzle a bit later tonight as the
first frontogenesis band weakens and before the main low
approaches Thursday. Kept the start time of winter headlines the
same in the far south, but delayed the start of the more northern
counties until after 12Z.

Tomorrow, the main upper low will move into northeastern Neb, with
surface low over IA and the prime deformation zone into our
southern CWA. There continues to be some indication of mid level
frontogenesis across our southern counties along with broad
synoptic lift. A few of the models indicate some weak elevated
CAPE so convective snow in our CWA cannot be ruled out during the
day tomorrow. In addition, HREF has high probability of 1 inch per
hour snowfall rates entering our southern CWA, and even some 40-50
percent probs of 2 inch per hour rates. With that, bumped up QPF
and snow amounts a bit more in the far southern CWA. There is a
good amount of momentum transfer tomorrow afternoon also, so some
gusts above 40 mph will be possible. Blowing snow model does not
have very high probabilities for blizzard conditions due to warm
temps in the low to mid 30s, but it does not take into account
snowfall rates. This, will wait to see where the heaviest bands
set up before any further upgrades to blizzard other than Grant
county. Further north, there continues to be quite a bit of
uncertainty as to the northern edge of the snow. Kept the warning
that we had going and added Traill county for heavy snow.
Converted most of the watch to a winter weather advisory, as not
confident enough for warning level snows at this point.

The upper system and low will become more stacked and will begin
to fill in for Thursday night and Friday. There continues to be
plenty of wrap around precip into Friday for the MN counties,
although the system will be weakening at this point with less QPF
and the pressure gradient relaxing. Snow and winds will be winding
down and mostly clean up by Friday afternoon.

.LONG TERM...(Friday night through Wednesday)
Issued at 343 PM CDT Wed Apr 10 2019

A relatively cool and active pattern prevails through the weekend
with warmer temperatures on Monday. Northerly flow aloft transitions
as we head into Saturday, becoming northwesterly and eventually
westerly during the afternoon. A weak tendency toward ridging
prevails across the northern plains and into the upper Midwest late
Sunday into Monday. This will help encourage warmer temperatures
ahead of an approaching trough.

The flow pattern over the CONUS begins to amplify heading out of the
weekend with a trough developing just off the Pacific NW coast late
Sunday night. This will move onshore early Monday, deepening as it
moves into the central and northern Plains late Monday night into
early Tuesday. Precipitation will accompany this system with rain
expected late Monday into midday Tuesday. There will be a gradual
transition from rain to snow overnight Monday as H5 heights fall and
CAA picks up along northwest flow early Tuesday morning. Lows will
fall into the lower 30s. Snow will change back to light rain Tuesday
morning before tapering off through around midday. The global models
are generally in good agreement spatially, with a few temporal
differences. The GFS carries a bit more moisture but both models
agree regarding overall lack of moisture availability. Temperatures
on Tuesday will climb into the 50s across the entire CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 643 PM CDT Wed Apr 10 2019

Ceilings have actually remained well into the VFR range at all the
TAF sites early this evening. Think it will stay that way for
most of tonight. Then should begin to see a lowering trend on
Thursday as the better push of pcpn into the FA occurs. This does
not look like a good setup for BLSN, the main reduction to vsbys
will be from the falling snow.

&&

.HYDROLOGY...
Issued at 343 PM CDT Wed Apr 10 2019

Flooding from snowmelt continues along Red River tributaries in
Minnesota. Some rivers have crested faster than expected including
the Red Lake River at Crookston and Highlanding, with the Snake
River at Alvarado and Upstream of Warren seeing their crest
already as well. A few rivers are experiencing backwater effects
from the main stem Red River including the Wild Rice River in
Minnesota at Hendrum, the Marsh River at Shelly, and the Sand Hill
River at Climax. Snow melt from additional snowfall expected
tonight through Thursday in the southern Red River Basin may cause
a minor re-rise in water levels or continue the duration of high
water in the future, apparent in the Buffalo River and South
Branch Buffalo River forecasts. In the meantime the South Branch
Buffalo River at Sabin has fallen below flood stage.

Flooding from snowmelt continues along Red River. The Red River
at Halstad is nearing crest today, although there has been a
slight increase in forecast crest to 38.9 feet. Water levels at
Halstad are expected to remain above 38 feet until Sunday April
14. Water levels for points at Fargo and southward are receding.
Snowmelt from additional snowfall expected tonight through
Thursday in the southern Red River Basin may cause a minor re-rise
in water levels or continue the duration of high water in the
future. Exact response to the Red is still uncertain, but this
additional snowmelt is not expected to increase any current
crests. Forecast precipitation is included in the latest
forecasts. Ice is still present in the northern stem of the Red
River which may cause fluctuations in water levels. Crest is not
yet within the forecast range at Pembina (ie crest expected more
than 7 days away).

Flooding from snowmelt continues along Red River tributaries in
North Dakota. Backwater is affecting locations along the Sheyenne
and Maple Rivers preventing flood waters from moving out of the
area effectively prolonging the duration of flood. Forecast
precipitation has been accounted for within this morning's
updates, although exact impacts from additional new snowmelt is
still unclear.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 1 PM CDT Friday for NDZ049-052-053.

     Winter Storm Warning from 7 AM Thursday to 1 PM CDT Friday for
     NDZ030-038-039.

     Winter Weather Advisory from 7 AM Thursday to 1 PM CDT Friday
     for NDZ024-026>029.

MN...Winter Storm Warning until 1 PM CDT Friday for MNZ029>031.

     Winter Storm Warning from 7 AM Thursday to 1 PM CDT Friday for
     MNZ002-003-009-015>017-022>024-027-028-032.

     Blizzard Warning until 1 PM CDT Friday for MNZ040.

     Winter Weather Advisory from 7 AM Thursday to 1 PM CDT Friday
     for MNZ001-005-006-008-013-014.

Areal and river point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...Godon
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...Godon
HYDROLOGY...CJ
Hazardous weather outlook, Apr 10, 4:07 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
507 PM CDT Wed Apr 10 2019

MNZ001-005-006-008-013-014-NDZ024-026>029-112215-
West Polk-Roseau-Lake Of The Woods-East Marshall-Pennington-
Red Lake-Eddy-Nelson-Grand Forks-Griggs-Steele-
507 PM CDT Wed Apr 10 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The northern edge of a major winter storm will bring 1 to 6 inches
of snow to the Cooperstown to Grand Forks to Thief River Falls to
Baudette areas Thursday into Friday morning.

There will be an additional threat from this storm, which is the
possibility of sliding off roads into flooded ditches.
Hypothermia can set in quickly even this time of the year if a
person gets wet.

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports would be appreciated.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ030-038-039-049-052-
053-112215-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Traill-Barnes-Cass-Ransom-Sargent-Richland-
507 PM CDT Wed Apr 10 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Snow will spread slowly north tonight, with the heavier snow
arriving toward Thursday morning.

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A major winter storm will bring heavy snow Thursday into Friday
morning. Winter storm warnings are in effect for areas south of a
Valley City to Fosston to Waskish area, with a blizzard warning
in effect for Grant County Minnesota.

There will be an additional threat from this storm, which is the
possibility of sliding off roads into flooded ditches.
Hypothermia can set in quickly even this time of the year if a
person gets wet.

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports would be appreciated.

MNZ004-007-NDZ006>008-014>016-054-112215-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Western Walsh County-
507 PM CDT Wed Apr 10 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The northern edge of a major winter storm will bring a dusting of
snow to the Devils Lake to Langdon to Hallock areas Thursday into
Friday morning.

There will be an additional threat from this storm, which is the
possibility of sliding off roads into flooded ditches.
Hypothermia can set in quickly even this time of the year if a
person gets wet.

Areas of overland snowmelt and river flooding continue along much
of the Red River and its tributaries. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Grant

When
April 10, 6:00 PM CST to April 12, 2:21 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
April 11, 10:07 AM CST to April 12, 2:21 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
April 11, 10:07 AM CST to April 12, 2:21 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, East Otter Tail

When
April 11, 10:07 AM CST to April 12, 12:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Clay

When
April 11, 12:06 PM CST to April 12, 2:21 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, West Becker

When
April 11, 12:06 PM CST to April 12, 2:21 AM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817946, 817948, 817949, 817950, 817954, 817955.